Mississippi, 2015

Damaging Wind in Mississippi, July 10, 2015

July 10, 2015 · NWS JAN · 1 event in 1 county or zone

The combination of rich gulf moisture, instability, and afternoon heating aided in developing showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of rich gulf moisture, instability, and afternoon heating aided in developing showers and thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 10, 2:30 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT FRI JUL 10 2015

.DISCUSSION...MAIN CONCERN THROUGH THE FORECAST PERIOD CONTINUES TO
BE INCREASING HEAT STRESS AS WE HEAD INTO THE WEEKEND. SO FAR TODAY,
TEMPS HAVE RISEN TO THE LOW TO MID 90S AND HEAT INDICES HAVE REACHED
THE 100-105F RANGE IN SOME AREAS. ISOLATED DIURNAL CONVECTION HAS
DEVELOPED MAINLY IN A CORRIDOR FROM ALEXANDRIA THROUGH JACKSON TO
SOUTH OF THE GOLDEN TRIANGLE. THIS ACTIVITY WILL MOSTLY DIE OFF BY
SUNSET.

HEADING INTO THE WEEKEND, MID AND UPPER RIDGING WILL STRENGTHEN
ACROSS THE DEEP SOUTH, WITH THE SURFACE RIDGE AXIS MOVING DIRECTLY
OVER THE CWA TOMORROW. AS A RESULT, TEMPS WILL BE ON AN UPWARD TREND
AND WE WILL LIKELY SEE AN GENERAL DECREASE IN CONVECTIVE COVERAGE AS
CAPPING INCREASES. THOUGH WE DID SEE SOME MIXING TODAY, DEWPOINTS
MOSTLY REMAINED IN THE 70S. TOMORROW GUIDANCE SUGGESTS DEWPOINTS
WILL AGAIN STAY UP THROUGH THE DAY, WHICH WOULD RESULT IN HEAT
INDICES NEARING HEAT ADVISORY CRITERIA. THOUGH I DO HAVE HEAT INDICES
TOPPING 105F FOR AN HOUR OR TWO IN A FEW SPOTS TOMORROW, NOT ENOUGH
CONFIDENCE EXISTS AT THIS POINT TO PIN DOWN A SPECIFIC AREA FOR AN
ADVISORY. WE WILL MAINTAIN A LIMITED EXCESSIVE HEAT RISK IN THE
GRAPHICS/HWO. ON SUNDAY, EXPECTING SLIGHTLY WARMER CONDITIONS WITH
SIMILAR DEWPOINTS, THUS THERE MAY EVENTUALLY BE A SOMEWHAT GREATER
NEED FOR AN ADVISORY DURING THAT TIME FRAME.

LOOKING AHEAD TO NEXT WEEK, THE MID/UPPER RIDGE WILL REMAIN ANCHORED
OVER THE LOWER PLAINS MAINTAINING HOT AND GENERALLY DRY CONDITIONS
ACROSS OUR AREA. THE BEST CHANCES FOR ANY DIURNAL CONVECTION WILL
EXIST GENERALLY THE FARTHER EAST YOU GO IN THE AREA AROUND THE
EASTERN PERIPHERY OF THE RIDGE, OR PERHAPS ACROSS THE SOUTH WITH ANY
SEABREEZE ACTIVITY THAT ADVANCES NORTHWARD. WITH CONTINUED HEAT AND
HUMIDITY, HEAT STRESS WILL REMAIN A CONCERN THROUGH THE WEEK. ABSENT
DISRUPTION FROM AFTERNOON CONVECTION, WE MAY EVENTUALLY NEED TO
HIGHLIGHT ADDITIONAL DAYS FOR EXCESSIVE HEAT RISK IN HWO/GRAPHIC
PRODUCTS. /DL/

&&

.AVIATION...OVERALL...VFR CONDITIONS SHOULD PREVAIL THROUGH SATURDAY
NIGHT. VERY ISOLD TSTMS HAVE DEVELOPED OVER THE AREA THIS AFTN. MOST
OF THE ACTIVITY WL REMAIN AWAY FROM TAF SITES BUT OUTFLOW BOUNDARIES
WL BRING CONVECTION IN VCTY OF HBG AND GTR SO HAVE INCLUDED IN TAFS
THERE. LATER THIS AFTN MEI-JAN-HKS MAY OBSERVE A STORM. SHWRS/TSTMS
SHOULD GENERALLY DIMINISH AFTER SUNSET. WINDS SHOULD REMAIN AROUND 5
KTS OR LESS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  94  76  95 /  12  15   5   6
MERIDIAN      73  93  75  94 /  14  17   8   8
VICKSBURG     74  93  75  94 /   9  12   4   6
HATTIESBURG   73  94  75  94 /  19  17   8  13
NATCHEZ       73  92  73  93 /  12  16   6  11
GREENVILLE    75  94  75  96 /   7   9   4   5
GREENWOOD     74  93  75  94 /  10  10   5   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/22
Hazardous weather outlook, Jul 10, 1:51 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT FRI JUL 10 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
251 PM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

EXCESSIVE HEAT
THREAT...LIMITED
TIMING...SATURDAY

HEAT STRESS MAY REACH DANGEROUS LEVELS SATURDAY FROM 10 AM UNTIL 7 PM
OVER THE ENTIRE OUTLOOK AREA. THE COMBINATION OF TEMPERATURES IN THE
MIDDLE 90S AND HIGH HUMIDITY IS EXPECTED TO PRODUCE HEAT INDEX VALUES
AROUND 105...AND IT IS POSSIBLE THAT A HEAT ADVISORY MAY BECOME
NECESSARY FOR SOME LOCATIONS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

HEAT STRESS MAY REACH DANGEROUS LEVELS AGAIN SUNDAY FROM 10 AM UNTIL
7 PM OVER THE ENTIRE OUTLOOK AREA. THE COMBINATION OF TEMPERATURES IN
THE MIDDLE 90S AND HIGH HUMIDITY IS EXPECTED TO PRODUCE HEAT INDEX
VALUES AROUND 105...AND IT IS POSSIBLE THAT A HEAT ADVISORY MAY
BECOME NECESSARY FOR SOME LOCATIONS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 10, 3:27 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CDT FRI JUL 10 2015

MSZ053-102200-
CLAIBORNE MS-
427 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE COUNTY
UNTIL 500 PM CDT...

AT 426 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR ROCKY SPRINGS...OR 20 MILES SOUTH OF VICKSBURG. THIS STORM WAS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROCKY SPRINGS AROUND 445 PM CDT.
  HERMANVILLE AROUND 500 PM CDT.

LAT...LON 3193 9085 3212 9086 3214 9084 3214 9086
      3216 9085 3216 9083 3215 9083 3215 9081
      3214 9073 3196 9071
TIME...MOT...LOC 2126Z 085DEG 4KT 3205 9079

17
Special weather statement, Jul 10, 4:01 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT FRI JUL 10 2015

MSZ030-031-102230-
LOWNDES MS-CLAY MS-
501 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOWNDES AND SOUTHEASTERN
CLAY COUNTIES UNTIL 530 PM CDT...

AT 501 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER COLUMBUS...MOVING NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLUMBUS AFB AROUND 515 PM CDT.
  BENT OAK AROUND 520 PM CDT.
  WAVERLY AROUND 525 PM CDT.
  TIBBEE AROUND 530 PM CDT.

LAT...LON 3337 8839 3344 8867 3354 8867 3368 8860
      3368 8855 3366 8851 3365 8851 3366 8850
      3356 8827
TIME...MOT...LOC 2201Z 114DEG 15KT 3349 8842

17
Special weather statement, Jul 10, 4:42 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
542 PM CDT FRI JUL 10 2015

MSZ047-048-102315-
WARREN MS-HINDS MS-
542 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARREN AND WEST
CENTRAL HINDS COUNTIES UNTIL 615 PM CDT...

AT 542 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER BOVINA...OR 9 MILES EAST OF VICKSBURG. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FLOWERS AROUND 615 PM CDT.

LAT...LON 3225 9071 3238 9080 3244 9071 3228 9060
TIME...MOT...LOC 2242Z 239DEG 4KT 3233 9072

17
Special weather statement, Jul 10, 5:09 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT FRI JUL 10 2015

MSZ047-102345-
WARREN MS-
609 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WARREN COUNTY
UNTIL 645 PM CDT...

AT 609 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER REDWOOD. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
WARREN COUNTY.

LAT...LON 3254 9086 3257 9080 3245 9071 3238 9082
      3246 9086
TIME...MOT...LOC 2309Z 053DEG 3KT 3247 9085

17
Special weather statement, Jul 10, 5:21 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CDT FRI JUL 10 2015

LAZ016-102345-
MADISON LA-
621 PM CDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MADISON PARISH
UNTIL 645 PM CDT...

AT 621 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MANSFORD...OR NEAR TALLULAH. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TALLULAH AROUND 645 PM CDT.

LAT...LON 3247 9123 3253 9111 3250 9112 3248 9111
      3246 9109 3244 9105 3241 9103 3235 9112
TIME...MOT...LOC 2321Z 053DEG 3KT 3242 9111

17

The radar

The Jackson/Brandon,MS radar (KDGX), 20 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
July 10, 5:42 PM CST
Where
Hinds County, 1.62 mi SSW of Longaloo
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
32.379, -90.162

Trees were blown down and powerlines were snapped near the Salvation Army office on Presto Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581334.